Steroid Injection Meningitis Outbreak Update

Steroid Injection Meningitis Outbreak Update

October 13, 2012

E. Sizemore

The Center for Disease Control and Prevention (CDC) and U.S. Food and Drug Administration (FDA) recommended the complete recall of all drugs produced by the New England Compounding Center (NECC) at 697 Waverly St. in Framingham, Massachusetts after (as of the recall on Oct. 4th, 2012) 35 cases of Aspergillus meningitis were reported by patients who had received an epidural steroid injection produced by this compounding pharmacy. At least 5 of those cases had resulted in the death of the patient at that time.

Now, a little over a week later, the CDC reports 185 fungal meningitis cases over 12 states, including 14 deaths that may be associated with this recalled steroid injections. However, an “official” confirmation from the CDC has only been provided on 10 cases so far with that number expected to rise as more tests are performed (source).

Fungal Meningitis cases related to a steroid injection have been reported in Florida, Idaho, Indiana, Maryland, Michigan, Minnesota, New Jersey, North Carolina, Ohio, Tennessee, Texas and Virginia with TN, MI and VA leading the way with 50, 41 and 33 cases respectively (source).

What To Do: For Patients

If you have received an epidural steroid injection on or after September 26, 2012 you should contact your doctor to find out if the lot number on the steroid bottle was recorded. If the injection you received came from any of the following three lot numbers of Methylprednisolone Acetate (PF) from the New England Compounding Center then you should get tested immediately for meningitis.
Recalled Methylprednisolone Acetate (PF) epidural steroid injection lot numbers:
Lot #05212012@68, BUD 11/17/2012
Lot #06292012@26, BUD 12/26/2012
Lot #08102012@51, BUD 2/6/2013

Even if you did not receive an injection from one of these lots of Methylprednisolone Acetate (PF), or if you are unable to find out what the lot number or exact medication was, but have recently had an epidural steroid injection and are experiencing any of the following symptoms, you should discuss them with your doctor as soon as possible…

Fungal Meningitis Symptoms

Fever
– New or worsening headaches
– Sensitivity to light
– Stiff neck or shoulders
– Increased pain, redness or swelling at the injection site
– Weakness or numbness in any part of the body
– Unexplained nausea
– Slurred speech

What is Fungal Meningitis?

Meningitis is the swelling of the membranes that cover and protect the brain and spinal cord. Meningitis refers to a general condition rather than the specific cause, as it can be caused by infections from bacteria, viruses or fungi. The current recalled steroid injections are thought to be causing “fungal meningitis,” in which the protective membrane around the brain and spinal cord has become infected by a fungus.

Other Questions?

Stay tuned into US Recall News for more information about this developing story. Please comment below with any questions you have related to fungal meningitis or this steroid recall and we will do our best to find the appropriate resources for you. And of course, always contact a doctor or go to the emergency room if you are experiencing adverse reactions to any drug. (Link: http://www.usrecallnews.com/2012/10/steroid-injection-meningitis-outbreak-update.html)

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: